Texas, 2019High Wind in Texas, April 10, 2019
April 10, 2019 · NWS AMA · 50 events in 16 counties and zones
A deepening closed upper low over the Great Basin region tracked east across the central Rockies. This caused a surface low over the central Rockies to deepen rapidly by mid to late morning.
Every event with a place to put it; 50 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 50
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deepening closed upper low over the Great Basin region tracked east across the central Rockies. This caused a surface low over the central Rockies to deepen rapidly by mid to late morning. Very strong southwesterly to westerly winds started as early as late morning, and peaked in the late afternoon to early evening. Highest wind gust recorded was 67 MPH just 2 miles NW of Lake McClellan. Power poles were reported to be downed in other areas, so higher gusts are certainly possible. In addition to multiple 60+ MPH wind gusts, there were several 40+ MPH sustained winds observed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 10, 5:49 AM CST, 3 hours 29 minutes earlier.
Area forecast discussion, Apr 10, 5:49 AM CST, 3 hours 29 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
649 AM CDT Wed Apr 10 2019
.AVIATION...
For the 12Z TAFs, wind will be the primary weather element at
KGUY, KDHT, and KAMA for this fcst as a vigorous upper level storm
system moves across the central and southern Rockies and out into
the adjacent plains states later today and tonight. This will
cause winds to ramp up and become strong with gusts over 50 knots
at times from 18Z onward to the end of the fcst cycle. An AWW is
in effect at KAMA from 17Z today until 08Z Thursday. A cold front
is expected to move across the area late tonight.
02
&&
.PREV DISCUSSION... /Issued 522 AM CDT Wed Apr 10 2019/
DISCUSSION...
A deepening closed upper low over the Great Basin region will
track east across the central Rockies by this afternoon. This will
allow a surface and 700 mb low over the central Rockies to deepen
rapidly causing pressure gradient to tighten quickly by mid to
late morning. The rapid deepening of the surface and mid level low
will result in strong to very strong southwesterly to westerly
winds by late morning across all of the Panhandles. The surface
and mid level low will track east into the central Plains states
by late today. The gradient will still remain tighten through
tonight as the surface and mid level low slowly tracks east and
allows for a cold front to push southeast across the Panhandles by
06Z Thursday. A High Wind Warning is now in effect until 06Z
Thursday for all of the forecast area but then for the northern
Panhandles from 06Z to 18Z Thursday as the stronger winds shift
north and east away from the Panhandles. These strong winds should
diminish after 18Z Thursday as the pressure gradient gradually
relaxes. As the closed upper low tracks east across the central
Plains states tonight, wrap around precip in the form of rain this
evening possibly changing over or mixing with snow across the
Oklahoma and far northern Texas Panhandles after 06Z Thursday.
Precip should end by 12Z Thursday as subsidence prevails behind
the departing upper low.
Drier with moderating conditions Thursday into Friday before
another upper system approaches by the weekend. An upper trough
over the western states late this week will track east by Friday
night and approach the Panhandles as an open wave. A developing
surface wave over the southern Rockies Thursday will usher in a
reinforcing surge of colder air from northeast to southwest
across the Panhandles by Thursday night. As the upper trough
approaches the forecast area Friday night, precip will increase
and spread across the Panhandles Friday night into Saturday.
Precip mainly rain but may change over or mix with snow late
Friday night into Saturday morning mainly across the Oklahoma and
northern Texas Panhandles. Colder air on the backside of the
closed upper low or open wave late Saturday into Saturday night
may result in precip as snow Saturday evening before ending after
06Z Sunday. Models trending with warmer solution and went with
mainly rain this weekend. Warmer and drier late this weekend
through mid next week.
Schneider
FIRE WEATHER...
Critical to extremely critical fire weather conditions will
develop by late morning across all of the Panhandles. The
extremely critical fire weather conditions will mainly develop
across the far southern Texas Panhandle along and southwest of the
Interstate 40 corridor. West to southwest 20 foot winds will
increase to around 35 to 45 mph with gusts near 60 to 70 mph late
this morning through this evening. Minimum afternoon humidity
values will fall to around 9 to 11 percent by late this afternoon.
RFTIs are forecast to be around 5 to 7 and, with the dry and
receptive fuels across most of the Panhandles, critical to
extremely critical fire weather conditions likely will develop.
The 850 mb thermal ridge forecast to be from southwest Kansas
southwestward into the Permian Basin by mid to late afternoon with
a 500 mb wind max from the southwest around 85 to 90 knots. A
cold front will move south and east across the Panhandles around
mid to late this evening into the early morning hours Thursday
shifting the 20 foot winds to the northwest but still remaining
strong. A Red Flag Warning is currently in effect from 11 am this
morning until around 10 pm this evening but could possibly need to
be extended longer.
The 20 foot winds will still remain strong through Thursday before
diminishing from south to north Thursday afternoon. Critical fire
weather conditions may develop once again Thursday afternoon
mainly over the western and northern portions of the Panhandles
with elevated fire weather conditions over the remainder of the
area.
Schneider
&&
.AMA Watches/Warnings/Advisories...
TX...High Wind Warning from 11 AM this morning to 1 PM CDT Thursday
for the following zones: Dallam...Hansford...Hartley...
Hemphill...Hutchinson...Lipscomb...Moore...Ochiltree...
Roberts...Sherman.
Red Flag Warning from 11 AM this morning to 10 PM CDT this
evening for the following zones: Armstrong...Carson...
Collingsworth...Dallam...Deaf Smith...Donley...Gray...
Hansford...Hartley...Hemphill...Hutchinson...Lipscomb...
Moore...Ochiltree...Oldham...Palo Duro Canyon...Potter...
Randall...Roberts...Sherman...Wheeler.
High Wind Warning from 11 AM this morning to 1 AM CDT Thursday
for the following zones: Armstrong...Carson...
Collingsworth...Deaf Smith...Donley...Gray...Oldham...Palo
Duro Canyon...Potter...Randall...Wheeler.
OK...High Wind Warning from 11 AM this morning to 1 PM CDT Thursday
for the following zones: Beaver...Cimarron...Texas.
Red Flag Warning from 11 AM this morning to 10 PM CDT this
evening for the following zones: Beaver...Cimarron...Texas.
&&Hazardous weather outlook, Apr 10, 2:47 AM CST, 6 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
347 AM CDT Wed Apr 10 2019
OKZ001>003-TXZ001>020-317-102200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
347 AM CDT Wed Apr 10 2019
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...Today and Tonight.
Strong westerly to southwesterly winds are expected today,
becoming northwesterly tonight and remaining strong through
Thursday morning. A High Wind Warning is in effect today through
Thursday morning across the Texas and Oklahoma Panhandles.
Critical fire weather conditions will develop today across the
Panhandles due to strong westerly to southwesterly winds, low
relative humidity values, and dry receptive fuels. A Red Flag
Warning is in effect through this evening.
Areas of blowing dust are possible across a majority of the
western and central Texas Panhandle today through this evening.
Any blowing dust will reduce visibilities at times.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability of widespread hazardous weather is low at this
time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Area fire managers and emergency officials should be alert for
critical fire weather conditions today through this evening.
Schneider
High Wind, Oldham
- When
- April 10, 9:18 AM CST to 10:18 AM CST
- Where
- Oldham forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 35.405, -102.603 (the zone’s center; the record gives no point)
High Wind, Deaf Smith
- When
- April 10, 10:05 AM CST to 11:05 AM CST
- Where
- Deaf Smith forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 34.966, -102.605 (the zone’s center; the record gives no point)
High Wind, Oldham
- When
- April 10, 10:38 AM CST to 11:38 AM CST
- Where
- Oldham forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 35.405, -102.603 (the zone’s center; the record gives no point)
High Wind, Randall County
- When
- April 10, 11:33 AM CST to 12:33 PM CST
- Where
- Randall County forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 34.966, -101.897 (the zone’s center; the record gives no point)
High Wind, Potter
- When
- April 10, 11:38 AM CST to 12:38 PM CST
- Where
- Potter forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 35.401, -101.894 (the zone’s center; the record gives no point)
High Wind, Armstrong
- When
- April 10, 11:43 AM CST to 12:43 PM CST
- Where
- Armstrong forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 34.965, -101.357 (the zone’s center; the record gives no point)
High Wind, Carson
- When
- April 10, 11:47 AM CST to 12:47 PM CST
- Where
- Carson forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 35.404, -101.354 (the zone’s center; the record gives no point)
High Wind, Moore
- When
- April 10, 11:55 AM CST to 12:55 PM CST
- Where
- Moore forecast zone
- Measured
- 40 kt (46 mph) measured sustained
- Reported by
- AWOS
- Coordinates
- 35.838, -101.893 (the zone’s center; the record gives no point)
High Wind, Oldham
- When
- April 10, 12:00 PM CST to 1:00 PM CST
- Where
- Oldham forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 35.405, -102.603 (the zone’s center; the record gives no point)
High Wind, Moore
- When
- April 10, 12:04 PM CST to 1:04 PM CST
- Where
- Moore forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 35.838, -101.893 (the zone’s center; the record gives no point)
High Wind, Oldham
- When
- April 10, 12:05 PM CST
- Where
- Oldham forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.405, -102.603 (the zone’s center; the record gives no point)
High Wind, Potter
- When
- April 10, 12:12 PM CST to 1:12 PM CST
- Where
- Potter forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 35.401, -101.894 (the zone’s center; the record gives no point)
High Wind, Gray
- When
- April 10, 12:14 PM CST to 1:14 PM CST
- Where
- Gray forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 35.401, -100.813 (the zone’s center; the record gives no point)
High Wind, Armstrong
- When
- April 10, 12:16 PM CST to 1:16 PM CST
- Where
- Armstrong forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 34.965, -101.357 (the zone’s center; the record gives no point)
High Wind, Hutchinson
- When
- April 10, 12:37 PM CST to 1:37 PM CST
- Where
- Hutchinson forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 35.840, -101.355 (the zone’s center; the record gives no point)
High Wind, Randall County
- When
- April 10, 12:50 PM CST to 1:50 PM CST
- Where
- Randall County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 34.966, -101.897 (the zone’s center; the record gives no point)
High Wind, Randall County
- When
- April 10, 12:58 PM CST to 1:58 PM CST
- Where
- Randall County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 34.966, -101.897 (the zone’s center; the record gives no point)
High Wind, Oldham
- When
- April 10, 2:04 PM CST
- Where
- Oldham forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.405, -102.603 (the zone’s center; the record gives no point)
High Wind, Donley
- When
- April 10, 2:10 PM CST
- Where
- Donley forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.965, -100.814 (the zone’s center; the record gives no point)
High Wind, Hartley
- When
- April 10, 2:19 PM CST
- Where
- Hartley forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.840, -102.603 (the zone’s center; the record gives no point)
High Wind, Donley
- When
- April 10, 2:33 PM CST
- Where
- Donley forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 34.965, -100.814 (the zone’s center; the record gives no point)
High winds flipped a truck pulling a camper.
High Wind, Moore
- When
- April 10, 2:35 PM CST
- Where
- Moore forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 35.838, -101.893 (the zone’s center; the record gives no point)
High Wind, Deaf Smith
- When
- April 10, 2:36 PM CST
- Where
- Deaf Smith forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.966, -102.605 (the zone’s center; the record gives no point)
High Wind, Deaf Smith
- When
- April 10, 2:55 PM CST
- Where
- Deaf Smith forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 34.966, -102.605 (the zone’s center; the record gives no point)
High Wind, Deaf Smith
- When
- April 10, 3:05 PM CST
- Where
- Deaf Smith forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.966, -102.605 (the zone’s center; the record gives no point)
High Wind, Potter
- When
- April 10, 3:07 PM CST
- Where
- Potter forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.401, -101.894 (the zone’s center; the record gives no point)
High Wind, Hartley
- When
- April 10, 3:19 PM CST
- Where
- Hartley forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.840, -102.603 (the zone’s center; the record gives no point)
High Wind, Oldham
- When
- April 10, 3:22 PM CST
- Where
- Oldham forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.405, -102.603 (the zone’s center; the record gives no point)
High Wind, Gray
- When
- April 10, 3:35 PM CST
- Where
- Gray forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 35.401, -100.813 (the zone’s center; the record gives no point)
High Wind, Armstrong
- When
- April 10, 3:44 PM CST
- Where
- Armstrong forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.965, -101.357 (the zone’s center; the record gives no point)
High Wind, Hemphill
- When
- April 10, 3:44 PM CST
- Where
- Hemphill forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.838, -100.270 (the zone’s center; the record gives no point)
High Wind, Gray
- When
- April 10, 3:50 PM CST
- Where
- Gray forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.401, -100.813 (the zone’s center; the record gives no point)
High Wind, Hansford
- When
- April 10, 3:51 PM CST
- Where
- Hansford forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.278, -101.354 (the zone’s center; the record gives no point)
High Wind, Potter
- When
- April 10, 3:55 PM CST
- Where
- Potter forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.401, -101.894 (the zone’s center; the record gives no point)
Power lines reported down.
High Wind, Randall County
- When
- April 10, 3:59 PM CST
- Where
- Randall County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.966, -101.897 (the zone’s center; the record gives no point)
High Wind, Collingsworth
- When
- April 10, 4:07 PM CST
- Where
- Collingsworth forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.965, -100.270 (the zone’s center; the record gives no point)
High Wind, Hutchinson
- When
- April 10, 4:13 PM CST
- Where
- Hutchinson forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.840, -101.355 (the zone’s center; the record gives no point)
High Wind, Potter
- When
- April 10, 4:14 PM CST
- Where
- Potter forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.401, -101.894 (the zone’s center; the record gives no point)
High Wind, Roberts
- When
- April 10, 4:15 PM CST
- Where
- Roberts forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.839, -100.813 (the zone’s center; the record gives no point)
High Wind, Randall County
- When
- April 10, 4:18 PM CST
- Where
- Randall County forecast zone
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.966, -101.897 (the zone’s center; the record gives no point)
City officials reported a power line down.
High Wind, Oldham
- When
- April 10, 4:27 PM CST
- Where
- Oldham forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.405, -102.603 (the zone’s center; the record gives no point)
High Wind, Potter
- When
- April 10, 4:29 PM CST
- Where
- Potter forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.401, -101.894 (the zone’s center; the record gives no point)
High Wind, Collingsworth
- When
- April 10, 4:30 PM CST
- Where
- Collingsworth forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.965, -100.270 (the zone’s center; the record gives no point)
High Wind, Potter
- When
- April 10, 4:32 PM CST
- Where
- Potter forecast zone
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.401, -101.894 (the zone’s center; the record gives no point)
Emergency Manager reported a semi-trailer overturned at southeast 3rd and Lakeside.
High Wind, Ochiltree
- When
- April 10, 4:35 PM CST
- Where
- Ochiltree forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 36.278, -100.816 (the zone’s center; the record gives no point)
High Wind, Gray
- When
- April 10, 4:41 PM CST
- Where
- Gray forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.401, -100.813 (the zone’s center; the record gives no point)
High Wind, Carson
- When
- April 10, 4:45 PM CST
- Where
- Carson forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.404, -101.354 (the zone’s center; the record gives no point)
High Wind, Hutchinson
- When
- April 10, 4:47 PM CST
- Where
- Hutchinson forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.840, -101.355 (the zone’s center; the record gives no point)
High Wind, Armstrong
- When
- April 10, 4:49 PM CST
- Where
- Armstrong forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.965, -101.357 (the zone’s center; the record gives no point)
High Wind, Moore
- When
- April 10, 5:16 PM CST
- Where
- Moore forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.838, -101.893 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Wisconsin, April 10 to 11, 20191 death · 7 injured · 8 events
- High Wind in Texas, April 10, 20191 death · 1 injured · 63 kt wind · 16 events
- Blizzard and Ice Storm in South Dakota, April 10 to 12, 2019$5.0 million · 24 events
- Blizzard and Ice Storm in Minnesota, April 10 to 11, 2019$5.8 million · 8 events
- Winter Storm and Wildfire in New Mexico, April 10 to 11, 2019$1.1 million · 67 kt wind · 33 events
- Winter Storm and Winter Weather in Minnesota, April 10 to 11, 2019$2.9 million · 7 events
- Blizzard and Winter Storm in Minnesota, April 10 to 12, 2019$275,000 · 36 events
- Winter Storm and Winter Weather in Wisconsin, April 10 to 11, 2019$390,000 · 8 events
- Ice Storm in Iowa, April 10 to 11, 2019$371,000 · 4 events
- Winter Storm and Hail in Nebraska, April 10 to 11, 2019$50,000 · 1.75 in hail · 18 events
- High Wind in Texas, April 10 to 11, 2019$25,000 · 80 kt wind · 3 events
- Winter Storm in Nebraska, April 10 to 11, 201922 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 817614, 817617, 817616, 817618, 817619, 817620, 817621, 817625, 817615, 817626, 817627, 817629, 817631, 817633, 817634, 817635, 817628, 817632, 817636, 817637, 817638, 817639, 817640, 817641, 817642, 817643, 817644, 817645, 817646, 817650, 817651, 817653, 817667, 817654, 817658, 817664, 817669, 817670, 817671, 817652, and more.